Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 200, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2014, 4:16 PM CDT for Barber County, Comanche County, Pratt County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 4:16 PM CDT (21:16 UTC)
- Expired
- Jul 14, 2014, 5:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:19 PM CDT | TSTM WND GST 70 | Wnw Sun City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860
WUUS53 KDDC 142116
SVRDDC
KSC007-033-151-142200-
/O.NEW.KDDC.SV.W.0200.140714T2116Z-140714T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE CITY...
AND MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKE CITY...MEDICINE LODGE...AETNA...HARDTNER...SHARON...KIOWA AND
HAZELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9910 3746 9898 3761 9850 3744 9845
3739 9846 3739 9844 3700 9834
TIME...MOT...LOC 2117Z 342DEG 16KT 3739 9883
HAIL...0.88IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
193
WWUS53 KDDC 142128
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT MON JUL 14 2014
KSC007-033-151-142200-
/O.CON.KDDC.SV.W.0200.000000T0000Z-140714T2200Z/
PRATT KS-BARBER KS-COMANCHE KS-
428 PM CDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COMANCHE...BARBER AND SOUTHEASTERN PRATT COUNTIES UNTIL 500 PM CDT...
AT 423 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE CITY...
AND MOVING SOUTH AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. ESTIMATED WIND GUSTS OF AROUND
70 MPH WAS REPORTED IN SUN CITY AT 419 PM CDT.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...HARDTNER...AETNA...SHARON...KIOWA AND HAZELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9910 3746 9898 3761 9850 3744 9845
3739 9846 3739 9844 3700 9834
TIME...MOT...LOC 2126Z 342DEG 16KT 3735 9881
HAIL...0.88IN
WIND...70MPH
$$
JJOHNSON269
WWUS53 KDDC 142154
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT MON JUL 14 2014
KSC007-033-151-142203-
/O.EXP.KDDC.SV.W.0200.000000T0000Z-140714T2200Z/
PRATT KS-BARBER KS-COMANCHE KS-
454 PM CDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COMANCHE...BARBER
AND SOUTHEASTERN PRATT COUNTIES WILL EXPIRE AT 500 PM CDT/400 PM
MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...ANOTHER SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
SOUTHEASTERN PRATT COUNTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DODGE CITY.
LAT...LON 3700 9910 3746 9898 3761 9850 3744 9845
3739 9846 3739 9844 3700 9834
TIME...MOT...LOC 2153Z 342DEG 16KT 3724 9876
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:21 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 14, 3:21 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT Mon Jul 14 2014 ...Updated for the long term discussion... .SHORT TERM...(This evening through Tuesday) ISSUED AT 115 PM CDT MON JUL 14 2014 Short range models indicate the large scale closed off upper level low dropping southeast across Wisconsin into Michigan tonight while upper level ridging breaks down across the Intermountain West. Within the larger scale upper level trough, an H5 vort lobe is projected to shift southeast across the Upper Midwest through early Tuesday morning. This will help push an attendant cold front southward out of Kansas into northern Oklahoma and the Texas panhandle this evening. Thunderstorms developing this afternoon along and in the vicinity of the advancing cold front may become more numerous through early this evening as a +80kt upper level jet moves south out of the Dakotas into Nebraska and much of western Kansas. Steepening low/mid level lapse rates ahead of the cold front and CAPE values in excess of 1000 J/Kg may be enough to support strong to marginally severe thunderstorms capable of producing quarter to golf ball size hail and wind gusts in excess of 60 mph through late this evening. Any thunderstorms are expected to dissipate or move southward into Oklahoma overnight with drier conditions likely Tuesday as the cold front moves further south into the Texas panhandle. Below seasonal temperatures are likely tonight and Tuesday as much cooler air filters south-southwest into western Kansas behind a departing cold front moving into northern Oklahoma. The NAM/GFS show H85 temperatures dropping to around 10C across central Kansas with the mid teens(C) closer to the Colorado border. As surface dewpoints drop well down into the 50s(F), look for lows down into the lower to mid 50s(F) across central Kansas to near 60F closer to the Oklahoma border. As the cooler air mass settles into western Kansas, highs can be expected to reach only up into the 70s(F) across much of central and southwest Kansas Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) ISSUED AT 317 PM CDT MON JUL 14 2014 Starting Tuesday night, there will be increasing chances for rain and a few thunderstorms, through Thursday. A significant short wave trough will be positioned over northern Kansas Tuesday, and develop southwestward into southwest Kansas through Wednesday. Along with this upper low, a good amount of cold air near the surface will sink into central Kansas as a high pressure area . Thus, highs on Wednesday will only reach the mid 60s in the Scott City area, the mid to upper 60s in the Dodge City, Garden City and Larned areas. There will be some warm air edging north from New Mexico and the western Texas panhandle into our far southwest corner, so I raised maximum temperatures there for Wednesday, into the mid 70s, but only for a small area in and around Morton county. This will place a sharp temperature gradient to the northeast of there. The upper trough will still be lingering over our CWA Thursday, and scattered thunderstorms will still be possible. Thursday does not look too warm either, with highs in most places in the mid 70s. The precipitation chances will end late Thursday and move off to the east. This will change the pattern aloft, going from a trough pattern to the High pressure pattern, with the upper high pressure building back northeastward from the southwestern U.S. Our maximum temperatures will go up, into the lower to mid 80s on Friday, the lower to mid 90s on both Saturday and Sunday, then rise to the mid to upper 90s by Monday. Late Saturday, there is a lee side trough which moves into western Kansas, which brings 20 percent slight chances for thunderstorms to our far west counties. Another short wave aloft kicks through Saturday night across central Kansas, and 20 to 30 percent PoPs are across our eastern 2/3rds of the forecast area. This is a quick moving upper wave and precipitation chances will be gone by Sunday and beyond. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1200 PM CDT MON JUL 14 2014 A few thunderstorms may develop in the vicinity of KGCK and KDDC through this evening as a cold front pushes southward across the area. These storms may produce brief MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through early Tuesday morning. Winds will turn northeasterly 15 to 25kt this afternoon as a cold front moves southward across western Kansas. Winds will then subside tonight while becoming more easterly as surface high pressure shifts southward out of the Northern Plains into Kansas behind the departing front. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 78 56 67 / 30 30 60 70 GCK 58 78 56 68 / 30 40 70 70 EHA 60 80 60 76 / 40 40 60 60 LBL 60 78 59 71 / 40 40 70 70 HYS 55 75 56 68 / 20 20 60 60 P28 58 78 59 71 / 40 20 60 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Burke AVIATION...JJohnson
Hazardous weather outlook, Jul 14, 4:46 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT MON JUL 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Local storm report, Jul 14, 2:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 4 W RICHFIELD 37.26N 101.85W
07/14/2014 MORTON KS PUBLIC
TREE LIMBS FOUR TO FIVE INCHES IN DIAMETER WERE BLOWN
DOWN BY THUNDERSTORM OUTFLOW.
&&
LRUTHILocal storm report, Jul 14, 3:02 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 1 SW RICHFIELD 37.26N 101.79W
07/14/2014 E60 MPH MORTON KS CO-OP OBSERVER
&&
DWOLFELocal storm report, Jul 14, 3:06 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST ELKHART 37.00N 101.89W
07/14/2014 M63 MPH MORTON KS AWOS
&&
LRUTHILocal storm report, Jul 14, 3:17 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND GST ELKHART 37.00N 101.89W
07/14/2014 M77.00 MPH MORTON KS AWOS
THE WIND WAS MEASURED AT THE ELKHART AMOS SITE.
&&
LRUTHISpecial weather statement, Jul 14, 3:20 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT MON JUL 14 2014 KSZ066-079>081-089-090-142100- BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD- 320 PM CDT MON JUL 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...NORTHEASTERN COMANCHE...NORTHWESTERN BARBER...PRATT...SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES... AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOPEWELL...MOVING SOUTH AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN KIOWA...NORTHEASTERN COMANCHE...NORTHWESTERN BARBER...PRATT...SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES...INCLUDING THE CITIES OF HOPEWELL AND CULLISON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3746 9847 3738 9906 3784 9910 3789 9866 TIME...MOT...LOC 2020Z 345DEG 16KT 3777 9896 JJOHNSON
Local storm report, Jul 14, 3:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 5 W FETERITA 37.14N 101.57W
07/14/2014 E1.00 INCH MORTON KS PUBLIC
&&
WHOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:09 PM CDT | Special Weather Statement | DDC | Hamilton | 66 min |
| Jul 14, 12:34 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| Jul 14, 1:13 PM CDT | Special Weather Statement | DDC | Stanton | 62 min |
| Jul 14, 1:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 53 min |
| Jul 14, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 61 min |
| Jul 14, 3:15 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 45 min |
| Jul 14, 3:20 PM CDT | Special Weather Statement | DDC | Pratt | 40 min |
| Jul 14, 4:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 53 min |
| Jul 14, 4:31 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 44 min |
| Jul 14, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.